This Month in HIV: 2009 Update on Body Shape Changes and HIV/AIDS
A Conversation With Dr. Donald Kotler and Patient Activist Nelson Vergel
This podcast is a part of the series This Month in HIV. To subscribe to this series, click here.
Please note: These files can be quite large. Allow some time for them to download.
1 Body shape changes are some of the most frustrating complications of HIV and HIV medications. Whether it's the loss of cheeks or the sudden swollen midsection, people with HIV have been mostly dealing silently with these issues since there are few treatments available. In This Month in HIV, HIV activist and long-time survivor Nelson Vergel leads a discussion with Donald Kotler, M.D., who is an expert on metabolic complications and HIV. They will fill us in on some of the latest updates on this issue.
| Next >
Nelson Vergel: Hi, Bonnie. Thanks for having me here. And thanks to Dr. Kotler for joining us.
Dr. Kotler, I'd like to start with some basic questions, if you don't mind, to cover the basics about body changes and HIV.
In your opinion, how widespread are body changes in the HIV-positive population? Is there any way that somebody who was recently diagnosed with HIV can know how probable it is that he or she will experience body changes?
Dr. Donald Kotler: That's two questions.
The first one: How frequent are the body shape changes?
The answer is that it depends which shape you're talking about. Some people gain body fat, and others lose body fat. Of the people who gain body fat, for example in the belly, or behind the neck, it's about one-third of patients who have that kind of problem.
In terms of losing body fat and getting really skinny legs, or the skinny face that people notice that's so stigmatizing, in the old days it was almost everybody, and currently it's not many people.
With the change in the antivirals, specifically the stopping of the use of stavudine [d4T, Zerit] and limiting the use of zidovudine [AZT, Retrovir; this drug is also included in Combivir and Trizivir], many fewer people get really thin from lipodystrophy.
Now, the second question: Is there any way that somebody recently diagnosed can avoid these issues?
I gave part of the answer. You can avoid the loss of fat by the choice of medications. Very few people in the United States are taking the medications that will cause body fat loss.
A way of preventing body fat gain was shown about a year and a half ago at the international meeting in Sydney, Australia. Limiting the amount of weight that's gained as people start antivirals will limit the amount of fat that ends up in the belly.1
Nelson Vergel: How do we actually limit the amount of weight that people gain when they start HIV medications?
Dr. Donald Kotler: That's a good question. In the study, which was from Brazil, they use what's called the NCEP [National Cholesterol Education Program] diet. [NCEP was launched in November 1985 by the National Institutes of Health to help reduce illness and death from coronary heart disease in the United States.] It's a healthy diet for somebody with heart disease; it asks people to moderate carbohydrates, decrease fat and consume more fiber. So you tend not to eat things that are so rich and so dense in calories.
It's a standard type of diet for people with heart disease. At least in the study that was presented, people who started their first regimen, plus the diet, gained much less weight -- their cholesterol didn't go up nearly as much and their belly didn't get nearly as big as people who were allowed to eat whatever they wanted.
| Next >
Copyright © 2009 Body Health Resources Corporation. All rights reserved. Podcast disclaimer.
This article was provided by TheBody.com. It is a part of the publication This Month in HIV.
Comment by: Christopher
Thu., Dec. 17, 2009 at 2:47 am UTC
Your article is a sham as there is no fat redistribution simply by HIV. It is all caused through the poisonous drugs you peddle off on this cheap excuse for a pharmaceutical advertsing billboard. Shame on you all.
Comment by: Andrea
Tue., Nov. 10, 2009 at 11:18 am UTC
well charmaine my friend said to drink water after eating and that will make you like more fatter idk if it works but its worth a shot :)
Comment by: Christo Johson
Tue., Nov. 10, 2009 at 5:57 am UTC
What can I do to remove fat on my belly and back of my neck. Is there any doctor you know in Zambia who is able to carryout sculptra?
Comment by: charmaine
Wed., Nov. 4, 2009 at 8:46 am UTC
I am trying to find a way to put body fat back or gain weight.I have tried everything from ensure, pills n eating like a pig. Does anyone have any suggestions?????
Comment by: dr.george pradhan,mbbs,
Mon., Oct. 26, 2009 at 3:05 pm UTC
this is lengthy. expert talks by each , what we all knew so far, and what these two [ professional and PLWHA ] real specialists now wish to add, wld help us, in future.
Comment by: david
Thu., Sep. 10, 2009 at 10:43 pm UTC
Sculptra has an assistance program to get the product cheaper or even free. The bigger problem is the outrageous fee the doctor charges to inject it.
Comment by: Vivian Hernandez
(New York, NY 10021)
Mon., Apr. 13, 2009 at 12:37 pm UTC
I am currently taking Trizivir and took a holiday when I noticed fat in the back of my neck...I suffer real bad from lipodystrophy. I tried Atripa but didn't like it at all. I am now on a serious low fat, high fiber diet. Is there any way I can ward off buffalo hump?
Comment by: AK in Mass
(Berkshire County, MA)
Fri., Apr. 10, 2009 at 10:14 pm UTC
Dauphneelee is right on! This is same old info; what about updates from those who DID get Medicare to pay for their treatments? What about info on good vs bad experience with fillers and implants?
While new cases of lipo are now a thing of the past, there are thousands of us who still need help. Ive had 4 Sculptra treatments 5 years ago, and while it's not perfect, I am beter than if I had had any.
Recently, after a serious bout with bronchitus and pnemonia, I found my belly expanding- due to water retention of the fat cells. I take "water pills" and its slowly dehydrating, but it looks awful. and my size 32, has expanded to a size 34. Thankfully my weight is fine (155lbs). Has anyone else had the same problem?
Comment by: Barry
(Los Angeles, CA)
Thu., Apr. 9, 2009 at 4:32 am UTC
If your health insurance is governed by a state agency, then it's best to check with that agency about their policies governing facial filler. Such as in CA, it is not considered "cosmetic" as defined by CA STATE ASSEMBLY BILL AB1621.
However if your insurer is governed by Medicare, state regulations do not apply. In this case, google facial liloatrophy and you will find a host of info, incl. a same letter describing the psychological and mental effects of not treating disfigurement due to illness or treatment for illness.
The next best step is to write your state and federal legislators to advocate for you. Often times this may require a letter describing the problem and why it should be considered a medical treatment and not cosmetic.
Another source for support is enlisting the help of the manufacturers of facial fillers such as Sculptra and Restelayne, as they have a deep financial stake in getting the treatment approved.
Finally compare the treatment to reconstruction after breast removal or hair lip surgery. That may make your letters more "human."
I'm working on the issue from the Medicare viewpoint, as that's who regulates my health insurance carrier.
Comment by: Marie
Fri., Apr. 3, 2009 at 12:13 pm UTC
I am trying to get my insurance to pay for my facial fillers. My dermatologist has sent a predetermination letter and I was informed that the codes were not correct. Can you tell what codes should be used and the proper verbiage for the letter. Thanks
Comment by: Robert Garrett
(Ft Lauderdale, FL)
Thu., Apr. 2, 2009 at 2:10 pm UTC
Can Deca contribute to belly size?
Comment by: DaphneeLee
Thu., Apr. 2, 2009 at 1:49 pm UTC
After reading article there was nothing NEW to learn about LIPO. Well to be fair, he did go into great detail breaking down the differences and such but this is all old news, nothing new and the Doctors in US/HIV are still scratching their heads as to what to do. All this article demonstrated to me was we still have not moved forward and we desperately need to involve ourselves politically and educate and demand that our comprehensive medical needs be a part of best medical practices for our well being.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy